Texas, 2008

High Wind in Texas, February 1 to 2, 2008

February 1 to 2, 2008 · NWS MAF · 1 event in 1 county or zone

A strong upper level system with an associated 120 kt jet stream wind approached the area. The combination of this upper level feature and a deepening low pressure surface low resulted in very windy conditions across the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level system with an associated 120 kt jet stream wind approached the area. The combination of this upper level feature and a deepening low pressure surface low resulted in very windy conditions across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 1, 5:29 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 1, 5:29 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CST FRI FEB 1 2008

.UPDATE...
HAVE SENT UPDATE TO REMOVE RFW HEADLINES FROM FIRE WX PRODUCTS. A
FEW SITES ARE STILL IN RFW CONDITIONS BUT EXPECTED TO END IN NEXT
HR OR SO. GENERALLY POOR TO FAIR RECOVERY OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 603 PM CST FRI FEB 1 2008/

AVIATION...
WEAK PACIFIC COLD FRONT TO MOVE INTO PB OVERNIGHT BUT WILL NOT
MAKE IT AS FAR S AS KFST. OTHERWISE WINDS WILL QUICKLY RETURN TO
THE S AND SW BY SAT AFTERNOON WITH SOME GUSTS TO AROUND 20KT AT
KMAF AND INCREASING TO NEAR 25KT AT KCNM.

PREV DISCUSSION... /ISSUED 236 PM CST FRI FEB 1 2008/

DISCUSSION...
PROGRESSIVE FAST MAINLY ZONAL FLOW ALOFT WILL RULE THROUGH MONDAY.
THIS FLOW WILL KEEP THE AREA DRY TO VERY DRY THROUGH MUCH OF THE
PERIOD WITH MAINLY ABOVE NORMAL TEMPERATURES. A SLOW MOVING
TROUGH WILL GRADUALLY DEEPEN THIS WEEKEND ESPECIALLY SUNDAY AND
MONDAY. THE STRUCTURE OF THE WIND FIELDS AHEAD OF ALONG AND SOUTH
OF THE TROUGH AXIS WILL BE WEST TO SOUTHWEST ALOFT WHICH WILL KEEP
THE LOW LEVEL WIND FIELDS IN THE SAME DIRECTION. THE UPPER LEVEL
TROUGH IS PROGGED TO APPROACH AND PASS BY THE REGION MONDAY NIGHT
AND TUESDAY. THE GFS40 AND THE ECMWF ARE IN DECENT AGREEMENT
REGARDING THE TIMING AND STRENGTH OF THE UPPER LEVEL SYSTEM. A FEW
SPRINKLES OR LIGHT SHOWERS (FLURRY OR SNOW SHOWER IN THE GUADALUPE
MOUNTAINS ARE NOT OUT OF QUESTION BUT IT LOOKS IFFY AT THIS TIME
SO LEFT IT OUT FOR NOW...WILL CONTINUE TO MONITOR. HIGH WINDS LOOK
LIKELY IN THE MOUNTAINS ESPECIALLY IN THE GUADALUPE MOUNTAINS
SUNDAY THROUGH MONDAY NIGHT AS WIND FIELDS OF 60 TO 70 KNOTS AT
500 MILLIBARS ROTATE OVER THOSE AREAS. WE HAVE ISSUED A HIGH WIND
WATCH FOR THE GUADALUPE AND DAVIS MOUNTAINS FOR SUNDAY...LATER
SHIFTS WILL PROBABLY NEED TO EXTEND IT INTO AT LEAST MONDAY. WITH
THE PASSAGE OF THE UPPER LEVEL SYSTEM EARLY TUESDAY A COLD FRONT
WILL FOLLOW AND COOL TEMPERATURES TO NEAR OR SLIGHTLY ABOVE NORMAL
TUESDAY BUT ZONAL FLOW ALOFT WILL RETURN AGAIN AHEAD OF THE NEXT
WESTERN TROUGH WEDNESDAY WITH TEMPERATURES NEAR NORMAL AGAIN
THURSDAY AND FRIDAY WITH CONTINUED DRY CONDITIONS. CONTINUED TO
UNDERCUT GUIDANCE AT NIGHT IN THE DRY AIR AS IT HAS BEEN TOO WARM
ALL WINTER.

FIRE WEATHER...
LOW LEVEL MOISTURE WILL INCREASE A LITTLE TONIGHT AND SATURDAY...
BUT AFTER POOR TO FAIR RECOVERY MOST LOCATIONS TONIGHT...MINIMUM
AFTERNOON RH/S WILL BOTTOM OUT IN THE 10 TO 15 PERCENT RANGE FROM
THE DAVIS MOUNTAINS AND MARFA PLATEAU...ACROSS THE TRANS PECOS AND
PERMIAN BASIN.  MINIMUM RH/S WILL GENERALLY BE ABOVE 15 PERCENT OVER
THE GUADALUPE MOUNTAINS...THE ADJACENT SOUTHEAST NEW MEXICO PLAINS
AND ALONG THE LOWER TRANS PECOS.  20 FOOT WIND SPEEDS WILL GENERALLY
BE LESS THAN 20 MPH ACROSS THE AREA...EXCEPT IN GAPS AND PASSES IN
THE GUADALUPE MOUNTAINS.  ALTHOUGH A FIRE WEATHER WATCH WILL NOT BE
ISSUED FOR SATURDAY...AMBIENT DRY FUELS WILL STILL RESULT IN ELEVATED
FIRE WEATHER CONCERNS.

RECOVERY SATURDAY NIGHT WILL AGAIN BE POOR TO FAIR AREAWIDE.  DRY
CONDITIONS WILL PREVAIL AREAWIDE SUNDAY...WITH 20 FOOT WIND SPEEDS
EXCEEDING 20 MPH IN THE GUADALUPE MOUNTAINS...AND APPROACHING 20
MPH OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.  MINIMUM AFTERNOON RH/S WILL BE A
LITTLE HIGHER MOST LOCATIONS...BUT STILL IN THE 15 TO 25 PERCENT
RANGE.  A FIRE WEATHER WATCH MAY BE ISSUED WITHIN THE NEXT 24 TO 36
HOURS FOR PORTIONS OF THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...DAVIS MOUNTAINS...UPPER TRANS PECOS...PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS FOR SUNDAY AFTERNOON.  WINDS ARE EXPECTED
TO INCREASE AREAWIDE MONDAY...AND COULD BE ANOTHER CRITICAL FIRE
WEATHER DAY IF MINIMUM AFTERNOON RH/S DROP LOW ENOUGH.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 5 AM TO 5 PM MST SUNDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/
     SUNDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Feb 1, 12:22 PM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CST FRI FEB 1 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
122 PM CST FRI FEB 1 2008 /1222 PM MST FRI FEB 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER CONCERNS WILL WANE LATE THIS AFTERNOON AS WIND SPEEDS
BEGIN TO DECREASE...AND RELATIVE HUMIDITIES RISE DUE TO COOLING
TEMPERATURES.  A RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 6 PM
CST FOR ALL BUT THE PRESIDIO VALLEY AND BIG BEND REGIONS.

WIND SPEEDS IN THE GUADALUPE MOUNTAINS...AND THE DAVIS MOUNTAINS
ABOVE 6000 FEET...WILL BE IN THE 30 TO 40 MPH RANGE THROUGH EARLY
THIS EVENING.  THOSE PLANNING TRAVEL THROUGH EITHER MOUNTAIN RANGE
ARE URGED TO USE CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL BE POSSIBLE IN BOTH THE GUADALUPE MOUNTAINS...
AND THE DAVIS MOUNTAINS ABOVE 6000 FEET SATURDAY....WITH STRONGER
WINDS AGAIN AFFECTING BOTH MOUNTAINS RANGES ON SUNDAY.  A HIGH
WIND WATCH IS IN EFFECT FOR BOTH MOUNTAIN RANGES ON SUNDAY.

DRY CONDITIONS WILL KEEP FIRE CONCERNS ELEVATED SATURDAY...WITH A
CRITICAL FIRE WEATHER DAY POSSIBLE SUNDAY.  A FIRE WEATHER WATCH MAY
BE ISSUED WITHIN THE NEXT DAY FOR PORTIONS OF THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...DAVIS MOUNTAINS...UPPER
TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 1, 10:00 PM MST to February 2, 7:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

High winds were reported across the Guadalupe Mountains during the overnight hours. Peak winds occured around midnight when gusts reached 66 mph at the Guadalupe Bowl.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81701.